Missouri, 2012

Tornado and Hail in Missouri, February 29, 2012

February 29, 2012 · NWS LSX · 6 events in 5 counties and zones

A strong cold front moved through the region, triggering showers and thunderstorms. There were several reports of damaging winds, large hail and one tornado.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

A strong cold front moved through the region, triggering showers and thunderstorms. There were several reports of damaging winds, large hail and one tornado.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at Feb 28, 10:54 PM CST, 1 hour 36 minutes earlier.

Area forecast discussion, Feb 28, 10:54 PM CST, 1 hour 36 minutes before
AREA FORECAST DISCUSSION...UPDATED AVIATION
NATIONAL WEATHER SERVICE ST LOUIS MO
1054 PM CST TUE FEB 28 2012

.UPDATE...
ISSUED AT 804 PM CST TUE FEB 28 2012

QUICK UPDATE TO MODIFY TIMING OF PRECIP ACROSS THE AREA OVERNIGHT.
BASED ON LATEST RADAR TRENDS...LINE OF TSRA IS CURRENTLY
ANTICIPATED TO REACH WRN PORTIONS OF THE CWA AROUND MIDNIGHT.
WHILE SOME MDLS INDICATE THE LINE OF TSRA CURRENTLY OVER ERN KS
WILL WEAKEN AS THEY MOVE INTO ERN MO...STILL CAN NOT RULE OUT A
THREAT OF SEVERE WX OVERNIGHT AS THE CDFNT PUSHES THRU THE REGION.
THE THREAT IS EXPECTED TO BE SOMEWHAT HIGHER FURTHER S WHERE
BOUNDARY LAYER MOISTURE WILL BE GREATER. FURTHER N WILL BE
PRIMARILY A WIND THREAT WHERE 50+ KT H85 WINDS WILL BE CAPABLE OF
MIXING DOWN WITHIN ANY TSRA.

TILLY

&&

.SHORT TERM...
ISSUED AT 349 PM CST TUE FEB 28 2012
(TONIGHT AND TOMORROW)

ALTHOUGH SCT LGT -SHRA HAVE DEVELOPED THIS AFTN ACROSS CENTRAL AND
NORTHEAST MO...MORE WIDESPREAD SHOWERS AND THUNDERSTORMS ARE
EXPECTED TO DEVELOP LATER TONIGHT AND MOVE INTO THE AREA OVERNIGHT
AS A STRONG SHORTWAVE TROUGH MOVES ACROSS THE CENTRAL CONUS.
INITIALLY DISCRETE STORMS WILL LIKELY CONGEAL AND BECOME MORE
LINEARLY ORGANIZED WITH TIME /ESPECIALLY OVER THE SRN HALF OF THE
CWA/ AS AN APPROACHING COLD FRONT BECOMES ORIENTED MORE PARALLEL TO
THE 0-6 KM SHEAR VECTORS. MODELS CONTINUE TO DEPICT A PLUME OF
MOISTURE SPREADING NWD /PWAT VALUES NEAR THE 99TH PERCENTILE FOR
THIS PART OF THE COUNTRY AT THIS TIME OF YEAR/ WITH FAVORABLE
UPPER LEVEL JET SUPPORT FOR ASCENT. INCREASING H7-H5 LAPSE RATES
WITH INCREASING LOW LEVEL MOISTURE SHOULD PROVIDE SUFFICIENT
INSTABILITY FOR CONVECTION. STRONG TO SEVERE THUNDERSTORMS WITH
DAMAGING WIND GUSTS WILL BE POSSIBLE TONIGHT DUE TO THE STRONG
WIND FIELD ALOFT. THERE IS SOME UNCERTAINTY ON THE TIMING OF THE
CONVECTION FOR LATE TONIGHT AND STORMS MAY LINGER ACROSS THE ERN
CWA TOMORROW MORNING BEFORE PCPN ENDS WITH THE PASSAGE OF THE
CDFNT. TIGHT PRESSURE GRADIENT BEHIND THE FRONT AND A STRONG WIND
FIELD ALOFT WILL PRODUCE WINDY CONDITIONS TOMORROW. WENT AHEAD
WITH A WIND ADVISORY FOR PARTS OF THE NRN CWA FOR TOMORROW BASED
ON EXPECTED WIND GUSTS EXCEEDING 39 KTS. LATER SHIFTS MAY NEED TO
EXPAND THE ADVISORY FARTHER SOUTH.

KANOFSKY

&&

.LONG TERM...
ISSUED AT 333 PM CST TUE FEB 28 2012
(THURSDAY NIGHT THROUGH NEXT TUESDAY)

EXPECT DRY WEATHER THURSDAY AND THURSDAY NIGHT AS UPPER RIDGE MOVES
ACROSS THE REGION.  NEXT STORM SYSTEM WILL MOVE QUICKLY ACROSS THE
REGION ON FRIDAY BRINGING ANOTHER ROUND OF THUNDERSTORMS. GENERALLY
FOLLOWED THE ECMWF SOLUTION WITH THIS SYSTEM WHICH LIES BETWEEN THE
DEEPER AND WESTWARD TRACK OF THE GFS AND THE FASTER NAM.  CHANCES OF
RAIN WILL INCREASE LATE THURSDAY INTO EARLY FRIDAY AS LOW LEVEL
CONVERGENCE/STRONG ASCENT SPREADS ACROSS THE AREA AHEAD OF THE
MID LEVEL TROUGH. HAVE GONE WITH LIKELY POPS OVER THE EASTERN HALF
OF THE CWA WHICH WILL BE ALONG AND EAST OF THE SURFACE LOW TRACK.
MUCAPES OF 500-1000 J/KG IS PROGGED TO BE IN THE WARM SECTOR THAT
WILL LIE UNDERNEATH VERY STRONG SHEAR...SO THERE IS SOME POTENTIAL
FOR ADDITIONAL SEVERE WEATHER WITH THIS SYSTEM...PARTICULARLY IF
THE SLOWER GFS SOLUTION IS CORRECT. THIS SYSTEM WILL MOVE QUICKLY
OUT OF THE AREA...AND CURRENTLY THINK THAT SNOW CHANCES OVER
NORTHEAST MISSOURI AND WEST CENTRAL ILLINOIS MAY BE LIMITED BY THE
PRECIPITATION ENDING BEFORE THE COLD FRONT CAN MOVE IN BEHIND THE
SURFACE LOW.

UPPER FLOW WILL BECOME NORTHWESTERLY OVER THE WEEKEND AS THE
TROUGH PULLS AWAY. THERE IS NOT ENOUGH TIMING AGREEMENT IN THE
MODELS TO HAVE ANY MORE THAN A SLIGHT CHANCE OF PRECIPITATION ON
SUNDAY AS A WEAK SHORTWAVE MOVES THROUGH. TEMPERATURES WILL BE
NEAR NORMAL FOR THE FIRST WEEKEND OF METEOROLOGICAL SPRING...AND
THEN CLIMB BACK ABOVE NORMAL EARLY NEXT WEEK AS UPPER FLOW BECOMES
ZONAL.

BRITT

&&

.AVIATION...
ISSUED AT 1020 PM CST TUE FEB 28 2012

SFC LOW WAS OVER NERN NEBRASKA WITH A WARM FRONT EXTENDING SEWD
THROUGH UIN AND A COLD FRONT EXTENDING S OF THE SFC LOW THROUGH
ERN KS AND CNTRL OK. MOST OF THE SCATTERED SHOWERS HAVE JUST MOVED
E OF THE TAF SITES THIS EVNG. THESE WERE ASSOCIATED WITH WAA AND
INCREASING LOW LEVEL MOISTURE AS A STRONG SWLY LOW LEVEL JET
TRANSLATES EWD THROUGH OUR AREA. LINES OF THUNDERSTORMS WERE
MOVING THROUGH PORTIONS OF WRN MO AND SERN KS ALONG AND JUST AHEAD
OF THE COLD FRONT. THESE STORMS WILL BE MOVING THROUGH THE TAF
SITES LATE TGT...AROUND 06-08Z WED IN COU...AND ABOUT 08-10Z WED
FOR THE REST OF THE TAF SITES FURTHER E. STRONG AND GUSTY WINDS
POSSIBLE WITH STORMS ESPECIALLY IN COU. THE SFC WINDS WILL VEER
AROUND TO A SWLY DIRECTION AFTER THE PASSAGE OF THE COLD FRONT.
PREVAILING CLOUD COVER SHOULD BE MVFR LATE TGT...DROPPING TO IFR
BRIEFLY WITHIN THE STORMS. THE LOW LEVEL CLOUDS SHOULD CLEAR OUT
RAPIDLY EARLY WED MRNG AFTER THE PASSAGE OF THE COLD FRONT. MAY BE
SCT-BKN WRAP AROUND TYPE CLOUDS IN UIN WED AFTN S OF THE SFC/UPPER
LEVEL LOW...BUT REMAINING CLEAR FURTHER S AT THE OTHER TAF SITES.
STRONG AND GUSTY W-SWLY SFC WINDS CAN BE EXPECTED ON WED...THEN
DIMINISHING WED EVNG AS THE SFC PRESSURE GRADIENT RELAXES WITH A
WEAK SFC RIDGE MOVING EWD INTO THE AREA.

SPECIFICS FOR KSTL...FIRST BATCH OF MAINLY LIGHT SHOWERS HAVE
MOVED E OF STL...BUT MORE SIGNIFICANT STORMS WILL MOVE INTO STL
LATE TGT AROUND 08-10Z WED. THE PREVAILING CLOUD CEILING SHOULD BE
IN THE MVFR RANGE...BRIEFLY IFR WITHIN THE STORMS. THE LOW LEVEL
CLOUDS SHOULD SCATTER OUT EARLY WED MRNG AS DRY AIR ADVECTS IN
BEHIND THE COLD FRONT. THE SLY SFC WIND WILL VEER AROUND TO A SWLY
DIRECTION EARLY WED MRNG. THE SFC WINDS WILL BE RELATIVELY STRONG
AND GUSTY FOR THE LATE NGT HOURS UNDERNEATH AND NEAR THE LOW LEVEL
JET...POSSIBLY EVEN STRONGER WHEN THE LINE OF CONVECTION MOVES
THROUGH...AND STRONG AND GUSTY AS WELL ON WED DUE TO A STRONG SFC
PRESSURE GRADIENT AND PLENTY OF DAYTIME HEATING AND MIXING. THE
SFC WIND WILL DIMINISH WED NGT.

GKS

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...WIND ADVISORY FROM 9 AM TO 6 PM CST WEDNESDAY FOR AUDRAIN MO-
     KNOX MO-LEWIS MO-LINCOLN MO-MARION MO-MONROE MO-PIKE MO-
     RALLS MO-SHELBY MO.

IL...WIND ADVISORY FROM 9 AM TO 6 PM CST WEDNESDAY FOR ADAMS IL-BROWN
     IL-CALHOUN IL-GREENE IL-JERSEY IL-MACOUPIN IL-MONTGOMERY IL-
     PIKE IL.

&&

WFO LSX
Hazardous weather outlook, Feb 28, 4:02 PM CST, 8 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
402 PM CST TUE FEB 28 2012

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-291130-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX MO-
LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO-
AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO-
LINCOLN MO-GASCONADE MO-WARREN MO-ST. CHARLES MO-FRANKLIN MO-
ST. LOUIS MO-ST. LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO-
WASHINGTON MO-ST. FRANCOIS MO-STE. GENEVIEVE MO-IRON MO-
MADISON MO-REYNOLDS MO-
402 PM CST TUE FEB 28 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TONIGHT

THUNDERSTORMS ARE LIKELY TONIGHT. A FEW OF THESE STORMS MAY BE
SEVERE WITH THE MAIN THREAT BEING DAMAGING WIND GUSTS IN EXCESS OF
60 MPH. IN ADDITION...LARGE HAIL AND TORNADOES WILL BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

WESTERLY WINDS WILL GUST TO AROUND 45 MPH ON WEDNESDAY FOR AREAS
NORTH OF INTERSTATE 70. A WIND ADVISORY IS IN AFFECT FOR THIS
AREA.

ALSO ON WEDNESDAY...THERE IS A HEIGHTENED FIRE DANGER DURING THE
AFTERNOON HOURS FOR AREAS ALONG AND SOUTH OF INTERSTATE 70 DUE TO
LOW RELATIVE HUMIDITY VALUES...DRY FUELS...AND GUSTY WEST WINDS.

ADDITIONAL STRONG THUNDERSTORMS WILL BE POSSIBLE ON FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE.

BRITT

In the hours before

Special weather statement, Feb 29, 12:20 AM CST, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
1220 AM CST WED FEB 29 2012

MOZ018-019-026-027-290700-
KNOX MO-LEWIS MO-MARION MO-SHELBY MO-
1220 AM CST WED FEB 29 2012

...SIGNIFICANT WEATHER ADVISORY FOR SHELBY...MARION...SOUTHERN LEWIS
AND SOUTHEASTERN KNOX COUNTIES UNTIL 100 AM CST...

AT 1215 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 10 MILES EAST OF
ATLANTA TO MACON...AND MOVING EAST AT 55 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH
HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
  SHELBINA...
  PALMYRA...
  HANNIBAL...
  CLARENCE...
  PLEVNA...
  SHELBYVILLE...
  STEFFENVILLE...
  EMDEN...
  EWING...
  WARREN...
  PHILADELPHIA...
  MAYWOOD...
  LA GRANGE...
  LEONARD...
  NEWARK...
  BETHEL...
  TAYLOR...

THIS STORMS MAY INTENSIFY AND HAS A HISTORY OF PRODUCING DAMAGING
WINDS UP TO 60 MPH. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TILLY

The radar

The St Louis radar (KLSX), 191 km away, was scanning. The volume nearest the first event began at 06:29 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 1 hail, 1 tornado. Local standard time, as filed.

Thunderstorm Wind, Shelby

When
February 29, 12:30 AM CST
Where
Shelby County, 0.87 mi ESE of Cherry Box
Measured
56 kt (64 mph) estimated gust
Reported by
Emergency Manager
Coordinates
39.925, -92.235

Thunderstorm winds blew down a machine shed as well as numerous large tree limbs and a fence in Cherry Box.

Thunderstorm Wind, Crawford

When
February 29, 1:35 AM CST to 1:41 AM CST
Where
Crawford County, 0.38 mi SW of Cuba Airstrip Arpt to 0.74 mi S of Cuba
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
38.075, -91.424

Thunderstorm winds uprooted a couple of trees and blew over a few sheds on Highland Drive, just northwest of Cuba. In Cuba, several power lines were blown down, as well as large tree limbs and a large billboard.

Thunderstorm Wind, Crawford

When
February 29, 1:50 AM CST
Where
Crawford County, 2.92 mi ESE of Dillard
Measured
56 kt (64 mph) estimated gust
Reported by
Emergency Manager
Coordinates
37.720, -91.168

Thunderstorm winds blew down a large tree onto Highway 49, blocking it for a time.

Hail, Reynolds

When
February 29, 2:38 AM CST
Where
Reynolds County, 0.45 mi ENE of Lesterville
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.454, -90.843

Thunderstorm Wind, Iron

When
February 29, 2:45 AM CST
Where
Iron County, 2.48 mi WSW of Minimum
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.366, -90.661

Thunderstorm winds blew down a large tree onto Highway C east of Annapolis.

Tornado, Madison

When
February 29, 2:55 AM CST to 3:20 AM CST
Where
Madison County, 1.82 mi W of Jewett to 1.61 mi ENE of Marquand
Rating
EF2
Path length
21.54 mi
Path width
200 yd
Continued into
Bollinger, Mo (PAH)
Injuries
1 direct, 0 indirect
Reported by
NWS Storm Survey
Coordinates
37.398, -90.533

A tornado touched down on Madison County Road 437 (about half a mile north of intersection with Co. Road 424) at 255 am. At this location part of the roof of an abandoned house was blown off and several windows were blown out. Also, there was lots of tree damage in the area. The damage was rated EF1 in this location. The tornado continued to the east northeast. On Madison County Road 431, about a mile north of the intersection with Highway C, a home was completely blown apart and swept off the foundation. The debris was thrown in different directions. It was not bolted down into the concrete foundation, only nailed, so the EF rating given for this was EF2. All the hardwood trees next to the home were uprooted. The width of the damage path in this location was 200 yards. Further to the east additional tree damage was found on Madison County Road 411 near the intersection with Highway EE. As it travelled to the east northeast, the tornado approached U.S. Highway 67 near Zion. On the west side of U.S. Highway 67, about a third of a mile north of the intersection with Highway JJ, an abandoned single wide mobile home was rolled onto its roof. A bit further north of the mobile home, there was about a 100 yard wide swath of hardwoods that were uprooted on the west side of U.S. Highway 67. All of the damage in this area was rated EF1. Further to the east, about 1.6 miles west northwest of Marquand on Highway A, there was significant roof damage to a large well-constructed barn. There was some evidence of convergent flow in the tree damage nearby. A utility pole was bent over back to the south. Just to the east of the tree damage, about half the roof was lifted off of a business and numerous large oaks were uprooted in the area. Damage width was about 200 yards in this location with a rating of EF1. On Highway F, about two tenths of a mile north of the intersection with Highway A, a large swath of trees was uprooted, with additional sporadic tree damage along the rest of the path before crossing into Bollinger County (WFO Paducah’s forecast area) about a mile and a half northeast of Marquand on the south side of Highway A at 320 am. The path length in Madison County was 21.54 miles with a max width of 200 yards and a max rating of EF2. Overall, the tornado was on the ground for 31.88 miles with a max width of 800 yards and a max rating of EF2.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2012Every state in 2012This day in weather historyThe tornado archive for Missouri, 2012Warnings in Missouri, February 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 365631, 365632, 365633, 365640, 365641, 365575.